News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Clinical trial participant w/strange rash


 winslow - Thu Dec 30, 2004 9:48 pm

Hi. I was looking for some insight into a rash that developed on my right hip and upper right buttock. I was changing out of my jeans a few nights ago and when I pulled them down over my hips I felt a burning sensation. I looked in the mirror and saw 8 pink bumps about an inch below where my underwear leg meets my hip/buttock (in the area of skin that is exposed, not under my panties). The bumps were assymetrical and varied in size, but each was at least the size of a pencil eraser. I showed my mother (I was home for Christmas) and she said it looked like eczema and was probably just contact dermatitis. I was stressed out from finals and family stuff so we thought that might have been a factor, too. I put Cortaid on it and after two days the spots had flatened and turned from pink to dark purplish red. They are still visible but there is no burning associated with them.

So why am I concerned? I am a graduate student currently enrolled in a clinical trial of the Herpevac vaccine. When I signed up for the study they assured me that there was no way that I could contract the virus from the vaccine. My second Herpevac innoculation was on December 2nd and the rash appeared on the evening of December 24th. I have not been sexually active in over a year and to the best of my knowledge my previous partner (of 7 years) was not infected. I have tried to contact the research clinic but because they are affiliated with a university they are not open during the holiday week. The bumps were not what I would call blisters and did not have any fluid inside. There are no bumps on or near my genitals. Still, the general location of the rash and the fact that I'm in the Herpevac study have me concerned. Of course the study is double-blind so I may not be getting Herpevac at all (the other vaccine is for HepA).

Any chance this could be herpes?
 Dr. Tamer Fouad - Fri Dec 31, 2004 8:14 am

User avatar I don't think there is a chance that you have genital herpes as a result of taking the vaccine (if you are taking it). The vaccine used contains only a key portion of the protein to stimulate the immune system. What you probably have is an allergic reaction (which started to subside with the use of topical steriods). This could well be an allergic reaction to the vaccine. You should report it as soon as the holiday season is over. Keep us posted on how things develop. If you notice any new symptoms, fever, or new lesions you should seek medical attention at once.
 winslow - Fri Dec 31, 2004 11:11 am

Thanks so much for your response, Dr. Fouad. I appreciate your feedback.

I have left a message with the clinic's answering service requesting an appointment for Monday, January 3rd. I am relieved to hear you corroborate the clinic staff's information. Still, I would like to get it checked out...mostly to alleviate my own fears. I will post the diagnosis here after I have had someone at the clinic look at the affected area.

Happy New Year!
 winslow - Wed Jan 19, 2005 5:40 pm

Dr. Fouad,

I visited the clinic after posting here and the NP said it looked like shingles so she took blood and a culture. Sure enough, the bloodwork indicated shingles. I am happy to have a diagnosis but I'm a little surprised. I thought that I was too young for shingles and I also thought they were supposed to be incredibly painful. The NP said that they were probably brought out by the stress of being home for the holidays. (Yes...I have one of those kinds of families.) :lol: She didn't think it was related to the vaccine because it is a completely different strain of the virus.

Just wanted to share the diagnosis with you.
Thanks again for your help!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here